View Full Version : Anxiety and elevated blood pressure


joeyyy
11-06-15, 06:41 PM
It's been now four weeks since I started on Concerta 54mg (XR) and just when I thought the side effects were gone for good, some issues came up again.

At first I was prescribed Medikinet IR to be taken 3x10mg a day, which didn't do much - it would make me feel less tired, but that's pretty much it. I went to see my psychiatrist after a few weeks and she mentioned that my blood pressure was a bit high, but didn't think it would be an issue. She put me on a higher dose of Concerta instead seeing how Medikinet had very little effect on me.

When I started on Concerta, I had some tightness of the chest, usually either on the left side or around the sternum area, and I got a bit concerned. I tend to get anxious about my own health related issues and find it extremely difficult to stop thinking about them once I begin. I would get the feeling of tightness occasionally throughout the day, but it would fade away pretty quickly only to return later on for brief moments. I figured it was just caused by my body getting used to the drug as well as some anxiety.

After two weeks the side effects were gone for several days, and it the medication was helping me concentrate and stay sharp (though not as much as I expected), until one day they came back. Weird thing is that they didn't start until afternoon, and I felt the same tightness and my heart rate was going higher than normally as well. The symptoms continued for the rest of the day, even after when the medication should have worn off. I also found myself worrying about pretty much everything that day as well.

I had absolutely zero side effects on Medikinet, but with Concerta I can't seem to shake them - and I'm not even sure if they're actual cardiovascular issues or just anxiety. I haven't been taking Concerta daily, only around 3-4 days a week when I need to work. I'm currently wondering whether I should schedule a new appointment for next week or just wait it out. I'm also confused about what could be causing these issues. Could lowering the dosage lessen the side effects and/or bring out the desired effects out more? Or could changing to a similar dosage of Medikinet XR be a better choice or are all methylphenidate medications the same?

I would very much appreciate if someone could shed some light on my situation - I'm having a hard time constantly worrying about this stuff.

aeon
11-06-15, 09:45 PM
Concerta caused me anxiety I could not tolerate when taken at a dosage successful in treating my ADHD-PI. (much higher than 54mg)

It is very likely your experience is anxiety, but to be sure, address your fears, and consider your options, schedule a new appointment with your doctor.

Your experience is unique, so there is no way for anyone here to know if a change of dose or med would be right for you, or not. And in any case, if someone says they know, you should ignore them because medical advice, or speculation, on the Internet is of no help to you...and could even be harmful.

And Welcome to the Forums! :)


Cheers,
Ian

joeyyy
11-09-15, 12:05 PM
Good to hear, it helps to even have someone say that it's most likely anxiety playing tricks on me. I scheduled a new appointment, I'm considering asking to switch to another medication - it's probably for the best.

I had a few days' break from Concerta and today took it in the morning, and had annoying chest tightness the whole day, cold hands and slight difficulties taking deep breaths. The left side of my body felt somehow heavier as well throughout the day. My heart rate sped up to around 120bpm several times during the day out of nowhere without doing anything physical and it just makes me awfully anxious. Even if it wasn't anything serious, the more I think about it the worse it gets and it happens that when on Concerta my brain seems to direct all of my thoughts towards being worried.

Even though I've had some good days with Concerta, a majority of the times it hasn't been great. Hopefully switching medications or lowering the dosage will do the trick, until then I'll stay off medication.

And thank you for welcoming me :)

Corina86
11-09-15, 03:01 PM
Concerta gives me some anxiety, as well as high blood pressure. I often do have high bp without Concerta though. I take a beta-blocker and it helps. You should see a cardiologist and monitor your pulse and blood pressure both on and off medication. If you're only experiencing anxiety, you might try another ADHD med or a combination of stimulant + anti-depressant or benzo. There are plenty of options, but I think you should speak to a cardiologist first and your psychiatrist afterwards.

Powderbucket
11-16-15, 09:11 AM
Hey there,

I tried 54mg of Concerta and it was not so great. I stick to 36mg now it it's much, much better. 54mg always made me angry and irritable.

I also got anxiety from Concerta. It was pretty bad and kept me up at night. I took a break from it for a week, reset, and now I'm much better. If I try any other medication, I find the side effects, especially the mood swings, somewhat worse.

Also, it's a good idea to stay positive with meds. ADHD meds are shrouded in a veil of negativity and side-effects, it's important not to let the hype get to you. Not to say that your experience is ever unfounded, but I found that I improved a lot when I really tried to stay upbeat and positive.

joeyyy
11-16-15, 01:47 PM
Thanks for the replies, good to know I'm not alone with these issues. I saw my psychiatrist this morning and ended up changing my medication back to instant release Medikinet, which seems to be giving me pretty much the same effect with the side effects almost completely gone as well as more control over the medication, seeing how with Concerta I had to plan out when to take my medication because of the longer lasting effect. No anxiety at all yet, and from previous experience the comedown from the medication is a lot smoother and less noticeable.

I'm guessing a lot of the effects were caused by me being stressed out by my heightened BP, but my doctor assured me that even though it's elevated, it's completely normal and shouldn't require any further action. She also mentioned Concerta staying in the system for several days after consumption, so that could've been a factor as well.

I also got myself a BP monitor and have been monitoring my BP weekly in case of any changes to it. I'll definitely see a cardiologist if any major changes should occur.

So yeah, so far everything's looking quite alright. Having a tendency of being a bit paranoid about health issues it's sometimes a bit difficult staying positive and not worrying, but this seems to be a step towards better. Thanks bunches :)

shortbabe123
11-20-15, 08:26 PM
Oh my goshhhhh! Please be careful and get your blood pressure and heart rate checked! Concerta put me in hypertension! I'm a young female 22, I work out I'm fit, I watch what I eat and it gave me a resting heart rate of 114 when it was usually 70. AND did I mention hypertension?! Once I switched to Adderall blood pressure went down immediately. and my heart rate is ark be 80 instead. Stop immediately if this is causing any sort of cardiovascular issues. Even if you aren't for sure. Get checked with a doctor and maybe switch to something else. Not worth hurting your body when there are other options.